Colorado, 2016

Winter Storm in Colorado, April 15 to 17, 2016

April 15 to 17, 2016 · NWS PUB · 24 events in 24 counties and zones

A potent, slow moving storm system produced impressive snow across many portions of southern Colorado. Woodland Park (Teller County) and the Spanish Peaks (Huerfano County).

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A potent, slow moving storm system produced impressive snow across many portions of southern Colorado. Some of the higher reported snow amounts included 6 to 9 inches in the northern San Luis Valley...Maysville (Chaffee County) and Penrose (Fremont County)...10 to 20 inches from near Walsenburg to northern El Paso County...and 20 to 30 inches near Monument (El Paso County)...Rosita and Westcliffe (Custer County)...Texas Creek (Fremont County)...Woodland Park (Teller County) and the Spanish Peaks (Huerfano County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 15, 2:38 PM MST, 4 hours 22 minutes earlier.

Area forecast discussion, Apr 15, 2:38 PM MST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
338 PM MDT FRI APR 15 2016

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 337 PM MDT FRI APR 15 2016

...TORNADO THREAT CONTINUES FOR THE EASTERN PLAINS THROUGH THIS
EVENING...
...HEAVY SNOW RAMPING UP OVER THE MOUNTAINS...

VERY BUSY DAY AT THE WFO TODAY...SO WILL HAVE TO BE BRIEF.
IMPRESSIVE TORNADIC SUPERCELL OVER KIOWA COUNTY HAS DISSIPATED...BUT
FURTHER DEVELOPMENT IS EXPECTED THRU THE AFTERNOON...WITH
REDEVELOPMENT OF A LINE OF STORMS EXPECTED FROM 03Z TO 06Z. STORMS
MAY CONTINUE AFTER 06Z BUT TORNADIC THREAT SHOULD BE DIMINISHED AS
BL STABILIZES. BY 12Z...SHOULD BE MOSTLY STRATIFORM PRECIP WITH SOME
EMBEDDED TS POSSIBLE. TOMORROW...SVR THREAT LOOKS LIMITED BUT COULD
SEE SOME SVR NR THE KS BORDER SAT AFTERNOON.

HEAVY SNOW THREAT WILL RAMP UP OVER NIGHT INTO SATURDAY AS COLDER
AIR CONTINUES TO MOVE IN FROM THE NORTH. MAIN CONCERN REMAINS SNOW
LEVELS...AS LEVELS FALL TO AROUND 6000 FEET SAT MORNING. THIS SHOULD
RESULT IN A CHANGEOVER TO SN AT KCOS...BUT A DEGREE OR TWO TEMP
DIFFERENCE COULD MEAN SOME BIG SWINGS IN SN POTENTIAL FOR KCOS AND
SURROUNDING AREAS. WILL HAVE TO WATCH HOW THINGS DEVELOP OVERNIGHT.
GIVEN THE STRONG N-NE WINDS ANTICIPATED SAT MORNING...COULD SEE
SOME LOW VIS IN THE MORNING DUE TO BLSN...BUT ACCUMULATIONS AT OR
BELOW 6K FEET WILL BE LIMITED BY WARM NR SURFACE CONDITIONS.
NEVERTHELESS...A COUPLE QUICK INCHES OF ACCUMULATION NOT OUT OF THE
QUESTION ON SATURDAY AS BANDS OF HEAVIER PRECIP MOVE INTO THE I-25
CORRIDOR. THERE IS SOME HINT OF A DRY SLOT PUSHING NWD INTO THE I-25
CORRIDOR SAT AFTERNOON...BUT THIS WILL AFFECT MAINLY THOSE AREAS
ALONG AND E OF 1-25...WHERE THE PRIMARY PRECIP TYPE WILL REMAIN AS
RAIN. ROSE

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 337 PM MDT FRI APR 15 2016

.SATURDAY NIGHT AND SUNDAY...HEAVIER PRECIPITATION MOVES NORTH AND
EAST OF THE AREA...WITH HIGHER POPS LINGERING OVER EL PASO COUNTY
AND NEAR THE KANSAS BORDER SATURDAY EVENING. ON SUNDAY...UPPER LOW
MEANDERS OVER COLORADO. DO NOT SEE ANY SYNOPTIC SCALE FEATURE OVER
THE CWA TO ORGANIZE PRECIPITATION...BUT SUSPECT THERE WILL BE
ENOUGH INSTABILITY FOR SOME SHOWERS...ESPECIALLY WITH SOME SURFACE
HEATING. GRIDS HAVE SCATTERED POPS WITH SOME LIKELY POPS OVER THE
HIGHER TERRAIN.

.MONDAY AND TUESDAY...UPPER LOW LINGERS OVER COLORADO AND WYOMING
ON MONDAY WITH CONTINUED CHANCES FOR SHOWERS ESPECIALLY OVER THE
HIGHER TERRAIN. MODELS HAVE A GENERAL IDEA OF THE UPPER LOW
WEAKENING AND MOVING EASTWARD ON TUESDAY. GFS AND EC SUGGEST A
TROUGH MAY PASS OVER THE REGION MONDAY NIGHT...WHICH COULD RESULT
IN A MORE ORGANIZED AREA OF PRECIPITATION MOVING ACROSS THE CWA.
CURRENTLY...QPF LOOKS TO BE FAIRLY LIGHT WITH THIS TROUGH PASSAGE.

.WEDNESDAY TROUGH FRIDAY...TROUGH WEAKENS AND CONTINUES TO MOVE
EASTWARD ON WEDNESDAY. A RIDGE ALOFT BUILDS INTO THE REGION
THURSDAY AND FRIDAY WITH A WARMING AND DRYING TREND FOR THE END OF
THE WEEK. --PGW--

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 337 PM MDT FRI APR 15 2016

NO MAJOR CHANGES TO FORECAST AT THIS TIME. STRONG STORM OVER NORTHERN
NEW MEXICO WILL CONTINUE TO AFFECT THE AREA THROUGH TOMORROW AND
BEYOND. PERIODS OF IFR POSSIBLE AT THE TERMINALS THROUGH TOMORROW
BEFORE GRADUAL IMPROVEMENT THROUGH SUNDAY.

PREVIOUS DISCUSSION...A MAJOR SPRING STORM IS ON TRACK TO AFFECT OUR
AREA THROUGH THE WEEKEND. SIGNIFICANT IMPACT ARE EXPECTED TO THE TAF
TERMINALS...PARTICULARLY KCOS AND KALS. HAZARDOUS FLIGHT CONDITIONS
ARE EXPECTED...ESPECIALLY FROM 06Z TONIGHT THROUGH MUCH OF SATURDAY.
VERTICAL AND HORIZONTAL WIND SHEAR WILL BE HIGH THROUGH SAT EVE. AT
KALS...EXPECT CONDITIONS TO DETERIORATE AFTER 06-09Z TONIGHT AS
PRECIP CHANGES OVER TO SN. IFR IS LIKELY SAT MORNING. AT KCOS...MAIN
CONCERN WILL BE STRONG N-NE WINDS TONIGHT THROUGH SAT. WITH PRECIP
LIKELY CHANGING TO SN SAT MORNING...COULD SEE IFR-VLIFR CONDITIONS
DEVELOP AS WINDS GUST IN THE 40 KT RANGE. AT KPUB...PRECIP WILL
LIKELY REMAIN AS RA THROUGH SATURDAY...BUT MVFR-IFR CONDITIONS ARE
LIKELY DURING THIS TIME. THIS SYSTEM IS VERY DYNAMIC...SO EXPECT
FREQUENT UPDATES TO EXPECTED CONDITIONS. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 AM MDT SUNDAY FOR COZ058>060-066-
068-081-082.

WINTER STORM WARNING UNTIL 6 AM MDT SUNDAY FOR COZ061>063-065-
067-072>080.

WINTER WEATHER ADVISORY FROM 6 AM SATURDAY TO 6 AM MDT SUNDAY
FOR COZ070-071-083-088.

WINTER STORM WARNING FROM 6 AM SATURDAY TO 6 AM MDT SUNDAY FOR
COZ069-087.

WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM MDT SUNDAY
FOR COZ084.

&&

SHORT TERM...ROSE
LONG TERM...PGW
AVIATION...ROSE
Hazardous weather outlook, Apr 15, 11:54 AM MST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1254 PM MDT FRI APR 15 2016

COZ058>089-093>099-161900-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1254 PM MDT FRI APR 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE LIKELY ACROSS THE PLAINS TODAY.
THE HIGHEST RISK WILL BE EAST OF A LINE FROM LIMON TO LA JUNTA TO
KIM. TORNADOES...LARGE HAIL...STRONG WINDS...HEAVY RAIN AND
LIGHTNING WILL ALL BE CONCERNS. THE PRIMARY WINDOW OF CONCERN WILL
BE BETWEEN 1 PM AND MIDNIGHT MDT...WITH THE GREATEST LEVEL OF
THREAT LIKELY BETWEEN 4 PM AND MIDNIGHT. HOWEVER...CONVECTION
WILL CONTINUE OVER THE PLAINS THROUGH THE NIGHT AND WILL HAVE TO
BE MONITORED CLOSELY FOR SEVERE AND FLASH FLOOD POTENTIAL.

HEAVY SNOW WILL SPREAD INTO THE CONTINENTAL DIVIDE TODAY AND THEN TO
THE HIGH VALLEYS...THE EASTERN MOUNTAINS AND THE PALMER DIVIDE
TONIGHT. NEW SNOWFALL AMOUNTS BY SATURDAY MORNING WILL GENERALLY
RANGE FROM 4 TO 8 INCHES IN THE MOUNTAINS...WITH ANYWHERE FROM 1 TO
ABOUT 4 INCHES IN THE HIGH VALLEYS.  ACROSS THE LOWER ELEVATIONS...
THE SNOW LEVEL WILL START OUT AROUND 8000 FEET THIS EVENING BUT THEN
LOWER TO NEAR 6000 FEET BY SATURDAY MORNING.  ACCUMULATIONS ABOVE
6000 FEET WILL BE HIGHLY VARIABLE...RANGING FROM AS MUCH AS 4 INCHES
ALONG THE PALMER DIVIDE TO AN INCH OR LESS DOWN AT THE 6000 FOOT
LEVEL.

DUE TO ABUNDANT AMOUNTS OF MOISTURE...LIFT AND INSTABILITY WITH THIS
STORM SYSTEM...ALL AREAS OF SOUTHERN COLORADO WILL SEE A CHANCE OF
THUNDERSTORMS THIS AFTERNOON AND EVENING.  THE PRIMARY THREATS WITH
ANY STORMS WILL BE LIGHTNING...GUSTY WINDS...HEAVY RAIN AND HAIL. IN
AREAS WHERE IT IS COLD ENOUGH...THUNDERSTORMS MAY PRODUCE CONVECTIVE
SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR.

FIRE DANGER LEVELS WILL BE HIGH AGAIN TODAY OVER PORTIONS OF THE
PLAINS. A COMBINATION OF GUSTY WINDS AND LOW HUMIDITIES WILL CREATE
CONDITIONS FAVORABLE FOR THE RAPID IGNITION...GROWTH AND SPREAD OF
FIRES. OUTDOOR BURNING OR ANY OTHER ACTIVITIES THAT COULD START A
FIRE SHOULD BE AVOIDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A LARGE...SLOW MOVING STORM SYSTEM WILL BRING A VARIETY OF
WEATHER HAZARDS TO THE REGION THIS WEEKEND.

IN THE MOUNTAINS...SNOW ACCUMULATIONS BY SUNDAY MORNING WILL
RANGE FROM 1 TO 2 FEET...WITH 3 TO EVEN 4 FEET POSSIBLE ON TOP OF
PIKES PEAK. ACROSS THE LOWER ELEVATIONS...A MIXTURE OF HEAVY RAIN
AND SNOW WILL BE POSSIBLE THIS WEEKEND. THE SNOW LEVEL WILL BE
NEAR 6000 FEET BY SATURDAY MORNING...THEN LOWER TO AROUND 5000
FEET BY SATURDAY EVENING. SEVERAL INCHES OF HEAVY WET SNOW WILL BE
POSSIBLE ABOVE THE SNOW LEVEL.

SEVERE THUNDERSTORMS AND HEAVY RAIN WILL BE POSSIBLE
SATURDAY...MAINLY ALONG THE DRYLINE NEAR THE KANSAS BORDER. IF
SEVERE STORMS DEVELOP...TORNADOES...LARGE HAIL AND STRONG WINDS
WILL ALL BE POSSIBLE IN ADDITION TO INTENSE HEAVY RAINFALL.

THE STORM WILL WEAKEN SUNDAY. HOWEVER...ENOUGH MOISTURE AND
INSTABILITY WILL EXIST FOR A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY SUNDAY THROUGH THURSDAY. THE PRIMARY
THREATS FROM ANY STORMS DURING THIS PERIOD WILL BE LIGHTNING...
SMALL HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY THIS AFTERNOON THROUGH TONIGHT ACROSS MOST OF SOUTHERN
COLORADO.

44/44

In the hours before

Local storm report, Apr 15, 4:14 PM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
514 PM MDT FRI APR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             2 S EADS                38.45N 102.78W
04/15/2016  E1.50 INCH       KIOWA              CO   STORM CHASER

            SIZE RANGE 1-1.5 INCH.

&&

RMG
Local storm report, Apr 15, 4:15 PM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
515 PM MDT FRI APR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             2 S EADS                38.45N 102.78W
04/15/2016  E1.50 INCH       KIOWA              CO   STORM CHASER

            SIZE RANGE 1-1.5 INCH.

0401 PM     HAIL             EADS                    38.48N 102.78W
04/15/2016  E0.50 INCH       KIOWA              CO   LAW ENFORCEMENT

0250 PM     HAIL             5 SW EADS               38.43N 102.84W
04/15/2016  E1.50 INCH       KIOWA              CO   EMERGENCY MNGR

0114 PM     FUNNEL CLOUD     EADS                    38.48N 102.78W
04/15/2016                   KIOWA              CO   STORM CHASER

            NEAR EADS. DISTINCTIVE FUNNEL...DREW BACK
            INTO THE CLOUD.

0209 PM     TORNADO          6 W NEEGRONDA RESERVOIR 38.29N 102.85W
04/15/2016                   KIOWA              CO   TRAINED SPOTTER

0225 PM     TORNADO          EADS                    38.48N 102.78W
04/15/2016                   KIOWA              CO   LAW ENFORCEMENT

0320 PM     HAIL             5 N EADS                38.55N 102.78W
04/15/2016  E1.00 INCH       KIOWA              CO   PUBLIC

            VIA TWITTER

&&

NWS PUEBLO CO
IRIS SYSTEM
Special weather statement, Apr 15, 5:16 PM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
616 PM MDT FRI APR 15 2016

COZ098-160100-
LAMAR VICINITY/PROWERS COUNTY CO-
616 PM MDT FRI APR 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS COUNTY UNTIL
700 PM MDT...

AT 615 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF LAMAR...MOVING NORTH AT 45 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LAMAR AND BRISTOL.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR SOUTHEASTERN
COLORADO.

LAT...LON 3783 10248 3788 10270 3824 10259 3825 10224
TIME...MOT...LOC 0015Z 196DEG 41KT 3793 10257

HODANISH
Local storm report, Apr 15, 5:27 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
627 PM MDT FRI APR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TORNADO          3 W WILEY               38.16N 102.77W
04/15/2016                   BENT               CO   TRAINED SPOTTER

            TRAINED SPOTTER NEAR CTY RD HH.5. BRIEF
            SIGHTING, QUICKLY RECEDED.

&&

NWS PUEBLO CO
IRIS SYSTEM
Special weather statement, Apr 15, 5:37 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
637 PM MDT FRI APR 15 2016

COZ099-160100-
SPRINGFIELD VICINITY/BACA COUNTY CO-
637 PM MDT FRI APR 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BACA COUNTY UNTIL
700 PM MDT...

AT 637 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF CAMPO...OR 23 MILES NORTHWEST OF BOISE CITY...MOVING
NORTH AT 30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD AND CAMPO.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR SOUTHEASTERN
COLORADO.

LAT...LON 3745 10275 3735 10241 3699 10261 3700 10286
TIME...MOT...LOC 0037Z 196DEG 27KT 3702 10274

HODANISH
Local storm report, Apr 15, 6:32 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
732 PM MDT FRI APR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             6 S CAMPO               37.02N 102.58W
04/15/2016  M1.75 INCH       BACA               CO   PUBLIC

&&

RMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 winter storm. Local standard time, as filed.

Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
April 15, 7:00 PM MST to April 17, 4:00 AM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Winter Storm, Leadville Vicinity / Lake County Below 11000 Ft

When
April 15, 7:00 PM MST to April 17, 4:00 AM MST
Where
Leadville Vicinity / Lake County Below 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Winter Storm, Eastern Sawatch Mountains Above 11000 Ft

When
April 15, 7:00 PM MST to April 17, 4:00 AM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Winter Storm, Western Chaffee County Between 9000 & 11000 Ft

When
April 15, 7:00 PM MST to April 17, 4:00 AM MST
Where
Western Chaffee County Between 9000 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

Winter Storm, Central Chaffee County Below 9000 Ft

When
April 15, 8:00 PM MST to April 17, 4:00 AM MST
Where
Central Chaffee County Below 9000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

Winter Storm, Eastern Chaffee County / Western Mosquito Range Above 9000 Ft

When
April 15, 8:00 PM MST to April 17, 4:00 AM MST
Where
Eastern Chaffee County / Western Mosquito Range Above 9000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

Winter Storm, Saguache County East of Continental Divide Below 10000 Ft

When
April 15, 8:00 PM MST to April 17, 4:00 AM MST
Where
Saguache County East of Continental Divide Below 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.832, -106.332 (the zone’s center; the record gives no point)

Winter Storm, La Garita Mountains Above 10000 Ft

When
April 15, 8:00 PM MST to April 17, 4:00 AM MST
Where
La Garita Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.778, -106.530 (the zone’s center; the record gives no point)

Winter Storm, Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft

When
April 15, 8:00 PM MST to April 17, 4:00 AM MST
Where
Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
April 15, 8:00 PM MST to April 17, 4:00 AM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Winter Storm, Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft

When
April 15, 8:00 PM MST to April 17, 4:00 AM MST
Where
Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.832, -106.332 (the zone’s center; the record gives no point)

Winter Storm, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
April 15, 8:00 PM MST to April 17, 4:00 AM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft

When
April 15, 8:00 PM MST to April 17, 4:00 AM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
April 15, 8:00 PM MST to April 17, 4:00 AM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft

When
April 15, 8:00 PM MST to April 17, 4:00 AM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Storm, Northwest Fremont County Above 8500 Ft

When
April 15, 8:00 PM MST to April 17, 4:00 AM MST
Where
Northwest Fremont County Above 8500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

Winter Storm, West / Central Fremont County Below 8500 Ft

When
April 15, 8:00 PM MST to April 17, 4:00 AM MST
Where
West / Central Fremont County Below 8500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

Winter Storm, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft

When
April 15, 8:00 PM MST to April 17, 4:00 AM MST
Where
Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.897, -105.164 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Between 8500 and 10000 Ft

When
April 15, 8:00 PM MST to April 17, 4:00 AM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Above 10000 Ft

When
April 15, 8:00 PM MST to April 17, 4:00 AM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

Winter Storm, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
April 15, 8:00 PM MST to April 17, 4:00 AM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

Winter Storm, Pikes Peak Above 11000 Ft

When
April 15, 8:00 PM MST to April 17, 4:00 AM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

Winter Storm, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
April 15, 8:00 PM MST to April 17, 4:00 AM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Winter Storm, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
April 15, 8:00 PM MST to April 17, 4:00 AM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630911, 630912, 630913, 630915, 630916, 630917, 630918, 630919, 630920, 630921, 630922, 630923, 630924, 630925, 630926, 630927, 630928, 630929, 630930, 630931, 630932, 630933, 630934, 630935.